Are You Taking This Medicine? Be Warned – it May Lead to Loss of Hearing
Your ears can be damaged by a remarkably common number of medications. From tinnitus medicines that stop your ears from ringing to drugs that could lead to hearing loss, discover which of them has an effect on your ears.
Medicines Can Influence Your Hearing
Prescription drugs are a nearly $500 billion market and the United States accounts for almost half of that usage. Are you buying medications over-the-counter? Or are you using ones which your doctor prescribes? All medications carry risk, and even though risks and side effects might be noted in the paperwork, people usually don’t think they’ll be affected. So it’s important to point out that some medications raise the chance of hearing loss. But on the plus side, some medications, such as tinnitus medications, can actually help your hearing. But which of these will be a problem for your hearing? And what to do if a doctor prescribes medications that cause loss of hearing? A little knowledge on the subject can go a long way.
1. Over-the-Counter Pain Relievers That Damage Your Hearing
The fact that such an everyday thing could cause loss of hearing. Researchers examined the kind of painkillers, frequency and duration in addition to hearing loss frequency. There are several studies of both women and men that highlight this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something alarming. Over-the-counter painkillers, if used on a regular basis, will harm hearing. Regular use is defined as 2 or more times a week. Individuals who suffer from chronic pain commonly take these kinds of medicines at least this often. Temporary hearing loss can result from taking too much aspirin at once and over time can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under the age of 50 there’s almost double the risk of hearing loss if they were treating chronic pain with this drug. Just for the record, prescription painkillers are just as bad. Loss of hearing might be caused by the following:
The specific cause of the loss of hearing is uncertain. These drugs might decrease blood flow to your sensitive inner ear, which over time would kill nerves that detect sound. That’s why prolonged use of these medications may result in permanent loss of hearing.
2. Some Antibiotics Are Ototoxic
Most antibiotics are probably relatively safe when taken as directed and you don’t have an allergic reaction to it. But certain forms of antibiotic could increase the risk of hearing loss: Aminoglycoside. Studies are in the preliminary phases so we haven’t had solid facts on human studies as of yet. But there have been some people who seem to have developed hearing loss after using them. It’s persuading enough to recognize the results of the animal tests. There might be something to be worried about as indicated by the medical community. Every time mice are fed these antibiotics, they ultimately lose their hearing. Aminoglycoside antibiotics are generally used to treat:
- Tuberculosis (TB)
- Certain other respiratory diseases
- Cystic fibrosis
- Bacterial meningitis
In contrast to the majority of antibiotics, they’re more often used over a prolonged time period to treat very persistent infections. Pneumonia and children’s ear infection were, until very recently, frequently treated by Neomycin. Side effect concerns in the past decade have encouraged doctors to prescribe different options. Why some antibiotics worsen hearing loss still needs more research. It seems that long term harm could be caused when these medications create swelling of the inner ear.
3. How Quinine Affects Your Hearing
You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between hearing loss an quinine aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.
4. Chemo Drugs May Injure Your Hearing
When you go through chemo, you understand that there will be side-effects. Doctors are filling the body with toxins in order to eliminate cancer cells. These toxins can’t normally tell the difference between normal cells and cancer. Some of the medications that are under scrutiny at are:
- Bleomycin commonly known as Blenoxane
- Carboplatin commonly known as Paraplatin
- Cisplatin commonly known as Platinol
But if you had to choose between chemo induced loss of hearing and cancer, for most people, the choice would be obvious. While you’re going through chemo, a hearing care expert could help you monitor your hearing. Or you might want to find out if there are any recommendations we can make that can help in your individual circumstance.
5. Loop Diuretics and Hearing Loss
While attempting to regulate fluids in your body you may try taking diuretics. As with any attempt to manage something using medication, you can go too far in one direction, dehydrating the body. This can cause salt vs water ratios to become too high in the body, causing swelling. This can cause hearing loss, which is generally temporary. But if you allow the imbalance to go on or keep occurring, loss of hearing could be irreversible. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term hearing loss. Lasix is the most commonly known loop diuretic, so if you have been prescribed this medication, you should check with your doctor regarding any side effects that might happen in combination with other medications you’re using.
If You Are Using Medications That Cause Hearing Loss What Can You do?
You should speak with your doctor before you stop taking any drugs they have prescribed. Note all of the drugs you use and then talk to your doctor. You can ask your doctor if there may be an alternative to any medications that cause loss of hearing. You can also reduce your dependence on medications with some lifestyle changes. You can have a healthier life, in certain cases, with small changes to your diet and a little exercise. These changes may also be able to minimize pain and water retention while fortifying your immune system. If you are or have ever used these ototoxic drugs, you need to make an appointment to have your hearing checked as soon as possible. It can be challenging to notice loss of hearing at first because it progresses quite slowly. But don’t be mistaken: you may not recognize the ways it can impact your happiness and health, and you will have more options for treatment if you recognize it early.